Texas, 2012

Wildfire in Texas, January 21 to 22, 2012

January 21 to 22, 2012 · NWS AMA · 1 event in 1 county or zone

The Chicken Creek Wildfire began approximately 1630CST about thirteen miles south southwest of Lake Meredith or eighteen miles north of Amarillo in northeastern Potter county. The wildfire began on the extreme southern end of Lake Meredith National Recreation Area in the Rosita off-road vehicle area; the wildfire spread north toward southeastern Moore county and extreme southwestern Hutchinson…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Chicken Creek Wildfire began approximately 1630CST about thirteen miles south southwest of Lake Meredith or eighteen miles north of Amarillo in northeastern Potter county. The wildfire began on the extreme southern end of Lake Meredith National Recreation Area in the Rosita off-road vehicle area; the wildfire spread north toward southeastern Moore county and extreme southwestern Hutchinson county. The Texas Forest Service and the National Park Service reported that the wildfire consumed a measured two thousand two hundred and twenty-three acres using global positioning system equipment. It was determined that two thousand one hundred and two acres were consumed on National Park Service land and one hundred and twenty-one acres were consumed on private land. There were no damages or injuries reported, however the wildfire did threaten an oil field and cattle. There were also no structures threatened and there were no evacuations. The wildfire was contained around 1800CST on January 22 after a rekindle of the fire occurred on Sunday. The National Park Service, Potter County Fire Department, Borger Fire Department, Global Frontline Solutions, and the Texas Forest Service out of Lubbock responded to the wildfire. The wildfire is believed to have been human-caused and investigations are continuing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 21, 4:01 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 21, 4:01 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CST SAT JAN 21 2012

.DISCUSSION...
MAIN FORECAST CONCERNS ACROSS THE PANHANDLES ARE STRONG WINDS ON
SUNDAY.

SOUTH TO SOUTHWEST WINDS HAVE BEEN SLUGGISH TO INCREASE TODAY...BUT
FINALLY WITHIN THE LAST HOUR OR TWO HAVE STRENGTHENED. SFC TROUGH
WILL REMAIN PARKED OVER THE SOUTHERN HIGH PLAINS TONIGHT ALLOWING
THESE WINDS TO CONTINUE. WENT WITH THE WARMER MAV TEMPS TONIGHT DUE
TO THE BREEZY CONDITIONS. TEMPS SHOULD RANGE FROM THE LOWER 30S TO
UPPER 30S ACROSS THE REGION.

ON SUNDAY...STRONG UPPER LEVEL SHORTWAVE TROUGH WILL APPROACH THE
PANHANDLES. INCREASING MID LEVEL FLOW AHEAD OF THIS SYSTEM WILL SERVE
TO CRANK THE WINDS UP EVEN MORE THAN TODAY. STRONG 700MB WINDS OF 50
TO 60 KNOTS WILL MOVE ACROSS MAINLY SOUTHERN PARTS OF THE TEXAS
PANHANDLE BETWEEN 12Z AND 18Z. BELIEVE THESE WINDS WILL BE ABLE TO
MIX DOWN TO THE SURFACE TOMORROW MORNING. WITH THAT IN MIND...HAVE
ISSUED A HIGH WIND WATCH FOR THE SOUTHERN TWO ROWS IN THE TEXAS
PANHANDLE. THINK WIND SPEEDS MAY APPROACH 40 MPH WITH A FEW GUSTS
RIGHT AROUND 60 MPH BEING POSSIBLE. IN ADDITION...FRONT WILL BE
MAKING A SOUTHWARD DIVE THROUGH THE AREA WHICH MAY SERVE TO INCREASE
GUST POTENTIAL. WIND ADVISORY MAY BE NEED TO THE NORTH OF THE HIGH
WIND WATCH BUT WILL HOLD OFF AT THIS TIME. WILL ALSO BE ISSUING AN
SPS FOR THE REGION TO HIGHLIGHT THE STRONG WINDS ON SUNDAY. WINDS
WILL RAPIDLY DIMINISH IN THE AFTERNOON AS GRADIENT RELAXES. GUIDANCE
HAS BACKED OFF ON PRECIP CHANCES FOR TOMORROW...BUT LEFT THE LOW IN
POP IN THE NORTH IN THE FORECAST AS UPPER TROUGH SWINGS THROUGH.

THE FIRST SYSTEM DEPARTS TO THE EAST...LEAVING ZONAL FLOW AND MILD
TEMPS ACROSS THE AREA ON MONDAY. THE NEXT SYSTEM THOUGH WILL BEGIN TO
IMPACT THE PANHANDLES ON TUESDAY AS UPPER TROUGH/CLOSED LOW SETS OVER
THE SOUTHWEST. LATEST MODEL TRENDS HAVE CONTINUE TO MOVE THIS FEATURE
FURTHER TO THE SOUTH...AND KEEP IT SOUTH OF THE AREA THROUGH THE END
OF THE WORK WEEK. WILL HANG ON TO THE LOW END POPS FOR TUESDAY AND
TUESDAY NIGHT. IF THE GFS/EURO TRENDS CONTINUE...THEN LOWERING OR
REMOVING POPS MAY BE IN ORDER. TAKING A QUICK LOOK AT THE 18Z NAM...
IT IS A BIT FURTHER TO THE NORTH AND MORE GENEROUS WITH PROSPECTS FOR
PRECIP.

WEST TO NORTHWEST FLOW ALOFT WILL RETURN FOR THE LATTER HALF OF THE
WORK WEEK. WILL KEEP A DRY FORECAST FROM WEDNESDAY ONWARD WITH LOWER
CONFIDENCE ON EVOLUTION OF UPPER TROUGH. LOOKS LIKE ANOTHER COLD
FRONT MAY MOVE THROUGH THE AREA AROUND THE FRIDAY NIGHT/SATURDAY
MORNING TIME FRAME.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS EVENING
ACROSS THE WESTERN PANHANDLES AS RELATIVE HUMIDITY VALUES FALL
BETWEEN 15 AND 20 PERCENT AND SOUTH SOUTHWEST WINDS AROUND 30 MPH.
STRONGER WINDS WILL DEVELOP ON SUNDAY WITH WEST WINDS BECOMING MORE
NORTHWESTERLY...WITH SPEEDS AROUND 40 MPH ESPECIALLY ACROSS THE
SOUTHERN TEXAS PANHANDLE. THE LOWEST RELATIVE HUMIDITY VALUES BETWEEN
15 AND 20 PERCENT WILL BE OVER THE SOUTHWEST TEXAS PANHANDLE WHERE
ELEVATED FIRE WEATHER CONDITIONS SHOULD DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                37  57  25  61  32 /   0   5   0   0   0
BEAVER OK                  38  55  23  55  27 /   0  20   0   0   0
BOISE CITY OK              34  52  21  55  27 /   0  20   0   0   0
BORGER TX                  43  59  27  59  33 /   0  10   0   0   0
BOYS RANCH TX              36  56  24  61  31 /   0  10   0   0   0
CANYON TX                  37  57  25  61  32 /   0   0   0   0   0
CLARENDON TX               38  60  27  61  33 /   0   0   0   0   0
DALHART TX                 33  54  23  58  27 /   0  10   0   0   0
GUYMON OK                  37  55  22  55  27 /   0  20   0   0   0
HEREFORD TX                37  56  25  62  32 /   0   0   0   0   0
LIPSCOMB TX                38  57  23  57  28 /   0  20   0   0   0
PAMPA TX                   38  57  25  58  31 /   0  10   0   0   0
SHAMROCK TX                38  61  27  60  33 /   0   5   0   0   0
WELLINGTON TX              38  63  28  61  35 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DEAF SMITH...DONLEY...GRAY...OLDHAM...POTTER...RANDALL...
     WHEELER.

OK...NONE.

&&

15/10
Hazardous weather outlook, Jan 21, 3:44 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CST SAT JAN 21 2012

OKZ001>003-TXZ001>020-220945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
344 PM CST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF THE
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH THE REST OF THE AFTERNOON DUE TO SOUTHWEST WINDS OF 20 TO 30
MPH AND RELATIVE HUMIDITIES AROUND 15 TO 20 PERCENT.

SOUTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO AROUND 60
MPH LATE TONIGHT...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE
WHERE A HIGH WIND WATCH IS IN EFFECT LATE TONIGHT.

THE STRONG SOUTHWEST WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION
ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WEST TO NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND
60 MPH WILL CONTINUE INTO SUNDAY AFTERNOON ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. THE STRONGEST WINDS ARE EXPECTED ACROSS THE
SOUTHERN TEXAS PANHANDLE WHERE A HIGH WIND WATCH IS IN EFFECT. THESE
WINDS WILL BE ACCOMPANIED BY LOW RELATIVE HUMIDITY VALUES TO CREATE
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
SOUTHWESTERN HALF OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS THROUGH THE REST OF
THE AFTERNOON AND SUNDAY.

GOEHRING

In the hours before

Special weather statement, Jan 21, 3:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CST SAT JAN 21 2012

OKZ001>003-TXZ001>020-221000-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
304 PM CST SAT JAN 21 2012

...STRONG WINDS ACROSS THE PANHANDLES LATE TONIGHT THROUGH
SUNDAY AFTERNOON...

SOUTHWEST TO WEST WINDS WILL INCREASE AND TURN TO THE NORTHWEST AT 25
TO 40 MILES AN HOUR WITH HIGHER GUSTS LATE TONIGHT INTO SUNDAY.  THE
STRONGEST WINDS ARE EXPECTED ACROSS THE SOUTHERN TEXAS PANHANDLE
WHERE WINDS MAY GUST TO AROUND 60 MILES AN HOUR.

BLOWING DUST MAY ALSO LOWER VISIBILITIES. THE WINDS ARE EXPECTED TO
DECREASE BY LATE SUNDAY AFTERNOON.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
January 21, 4:30 PM CST to January 22, 6:00 PM CST
Where
Potter forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359248.